1st treatment down, 5 to go

My mom, originally thought to be stage 2A, just began treatment for stage 4 colon cancer with mets to the liver. Her prognosis is good and we're trying to stay positive. She started treatment this past Monday. She is getting 5FU, Oxilaplatin and Avastin. She breezed through the first treatment with very minor issues. I'm bracing myself for the worst as we move forward. Did anyone else tolerate the treatments really well? If not, when did it make you sick or give you side effects?

Comments

  • Trubrit
    Trubrit Member Posts: 5,791 Member

    Chemo is accumulative, and the more you get the higher the chances of getting the side effects that go with it.

    I have known folks on the forum, who have literally breezed through the whole set of treatments, but not too many. Some of us run the gamut, some get a few, others are somewhere in-between.

    I do so hope your mum is one of those who tolerate chemo well. And six treatments is a good number, so 🤞.

  • ForMyGirls2
    ForMyGirls2 Member Posts: 9 Member

    Folfox affects everyone different. For me the third was was the worst. Not sure why, but it was. I never had much Nausea, just fatigue, stomach issues, cold sensitivity, which got worse overtime, and more fatigue. The treatments are definitely doable, but by the end of them she will be ready to finish. We all have this picture of cancer being a death sentence, or picture it’s victims frail, and sick. That’s not always the case. A positive attitude goes a long way, no matter what the studies say. Prayers and faith also will carry a person through many trials. Let your Mom know she has made it through the first treatment, and to continue to take one at a time until they are finished. As Trubit said, everyone is different and handles them differently, but 6 is a good number. I did 9 and would have been happy to finish at 6. Good luck, and Merry Christmas.

  • Trubrit
    Trubrit Member Posts: 5,791 Member
  • ForMyGirls2
    ForMyGirls2 Member Posts: 9 Member

    Thank You!

  • ashley.mckenzie
    ashley.mckenzie Member Posts: 5 Member

    Thank you everyone. I've learned a lot on this forum so far in this very early process. It's nice to read the advice and experiences of others. Today her treatment was delayed because her white count was too low. We're hopeful she can get back on track for next Monday. Merry Christmas!

  • Trubrit
    Trubrit Member Posts: 5,791 Member

    Low white. Low red. Low platelets. It is all par for the course for some of us. I hope low white is all she has to deal with though.

    I can't remember if it is low white or red, where you have to be diligent about not catching anything nasty from people. But keep any sick people away, to be on the safe side.

    Tru

  • NewHere
    NewHere Member Posts: 1,422 Member

    Low white blood cell count is one for more concern of an infection. Generally though, like you said, staying away from sick people while on chemo is a good idea.

  • vivgrl
    vivgrl Member Posts: 34 Member

    My first round of chemo was 5FU, Oxaliplatin and Avastin. I became very sick (nausea, vomiting) and was back in the hospital within 48 hours for fluids. I experienced a wide range of side effects including neuropathy in my hands. On my sixth treatment, I had an anaphylactic reaction to Oxaliplatin which, I later learned, often happens on treatment #6. It came on very quickly and, as I had no prior experience with allergic reactions, did not recognize the warning signs. For me, my tongue started feeling strange. I alerted the nurse (though I didn't know what was happening) and, before I could do anything else, I was suddenly slumped over, eyes closed, unable to move. I could still think and hear. I was given an EPI shot and then passed out in the chair for hours. I was immediately taken off Oxaliplatin. I hope this info is helpful - it's important to know what an allergic reaction feels like as some of these drugs can cause them.

  • bangle
    bangle Member Posts: 9 Member

    I’m also lucky in a way my side waffle t has been platelets. The get low and they skip a treatment three so far have been skipped because of platelets. No other side affects. I hope she does well.

  • Trubrit
    Trubrit Member Posts: 5,791 Member

    It is rare that folks get through treatment without something coming up to postpone treatment. It is frustrating, because you think 'Six weeks' (or whatever) and have a finish date in your sights, then they postpone a treatment, and your out a week, two or three.

    My treatments were cancelled for Platelets, Red & White counts. Pushed me out a few weeks, but I survived in the end.

    Welcome to the forum.

    Tru

  • bangle
    bangle Member Posts: 9 Member

    Thanks I appreciate the encouragement. In my case the lowered the treatment 20% then upped it again the following one and I ended up right where I started. But I’ll plow through all my tests have come back negative no signs of cancer i truly believe they got it all at surgery

  • Rugzie1965
    Rugzie1965 Member Posts: 5 Member

    I also had an anaphylactic reaction to Oxaliplatin after my second dose and was taken off it immediately. In addition to the anaphylactic reaction, I had severe cramping in my hands and feet. Fortunately, I hadn't left the cancer center and was taken care of immediately.